Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Huntsville, AL

April 30, 2017Cullman County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 30, 2017, 1:25 PM CDT for Cullman County, Alabama. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 1:25 PM CDT (18:25 UTC)
Expired
Apr 30, 2017, 2:00 PM CDT
In force
35 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 90 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 1:35 PM CDTTSTM WND DMG3 Ssw Wilburn, ALSEVERAL TREES WERE KNOCKED DOWN OR BROKEN OFF BY DAMAGING WINDS ALONG CR 18, CR 19, CR 21, AND CR 25.
Apr 30, 1:35 PM CDTTSTM WND DMG9 Wsw Colony, ALSEVERAL TREES WERE KNOCKED DOWN OR BROKEN OFF BY DAMAGING WINDS ALONG CR 18, CR 19, CR 21, AND CR 25.
Apr 30, 1:37 PM CDTTSTM WND DMG2 Ssw Wilburn, ALLARGE PEACH TREE WAS BLOWN DOWN AT THIS LOCATION.
Apr 30, 1:37 PM CDTTSTM WND DMG8 W Colony, ALLARGE PEACH TREE WAS BLOWN DOWN AT THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 10:36 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WUUS54 KHUN 301825
SVRHUN
ALC043-301900-
/O.NEW.KHUN.SV.W.0079.170430T1825Z-170430T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
125 PM CDT SUN APR 30 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Western Cullman County in north central Alabama...

* Until 200 PM CDT

* At 124 PM CDT, severe thunderstorms were located along a line
  extending from Houston Recreational Area to near Lynns Park, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Good Hope, Dodge City, Baldwin, West Point, Colony, Wilburn, Black
  Bottom, Crane Hill, Battleground and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for north central
and northwestern Alabama.

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3431 8710 3431 8696 3398 8676
      3395 8679 3396 8682 3393 8686 3394 8688
      3392 8689 3391 8692 3387 8692 3386 8696
      3386 8699
TIME...MOT...LOC 1824Z 240DEG 32KT 3415 8736 3384 8717 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

BCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 12:25 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 30, 12:25 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Huntsville AL
1225 PM CDT Sun Apr 30 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1045 AM CDT Sun Apr 30 2017

Will keep this short, as the situation is evolving rapidly this
morning. All eyes are focused on the QLCS extending from roughly the
Memphis area to the Meridian MS. It has outpaced prior expectations
in terms of timing, and even some light stratiform precip is
beginning to push into extreme northwest Alabama. Despite the cloud
cover, strong/persistent warm and moist advection has boosted
temperatures back into the mid 70s with dewpoints in the mid-upper
60s.

Short-range/convection-allowing models are consistent in bringing the
initial line across the area through this afternoon--though the
timing/speed are still quite variable depending on model--then
developing a second line after 00Z then bringing that across. This
certainly looks reasonable with support from operational models.

Most forecast elements have been updated to reflect faster
precipitation onset, as well as the heavy rainfall forecast from WPC.
The temperature forecast will be tweaked to cool off a bit with the
rain and storms, but temperatures should easily still reach the low-
mid 80s.

.SHORT TERM...(Monday)
Issued at 348 AM CDT Sun Apr 30 2017

By 12z Monday, the line should be east of Huntsville and mostly
exiting NE AL. ECMWF/NAM lingers the line westward back a little and
pops were done to account for this. There could be some lingering
clouds in the north where the upper low dips to the south but
overall skies should clear out by late afternoon. We will see a
brief break in the hot weather with highs on Monday in the lower
70s.

.LONG TERM...(Monday night through Saturday)
Issued at 348 AM CDT Sun Apr 30 2017

Little change xpcted initially going into the latter part of the
forecast, with the previous cold front responsible for much of the
active wx ending the weekend period now well ewd into the Atlantic
Basin. High pressure originating out of the srn Plains will quickly
make its way ewd across the SE region thru Tue in the wake of the
frontal passage. Other than perhaps a brief shot of cooler/drier air
to start of the new work week, little change in overall temps is
xpcted with the earlier frontal passage thru mid week, as the low
level wind field veers back to the se/s and the upper flow pattern
turns more toward the wsw. Afternoon temps into Wed look to return
close to 80F, as another upper trough pattern drops well into the
srn Plains states.

The latest model runs unfortunately remain fairly inconsistent going
into the second half of the work week, with respect to the progression
of this upper trough axis over the Plains states and the developing
sfc wave. The 00Z GFS/ECMWF have trended back toward a faster and
more open upper trough axis, as it translates ewd across the SE
states thru Fri. The associated sfc low continues to lift newd into
the Lower MS/TN Valley regions Wed/Thu, with sct/num showers/tstms
developing along/ahead of the advancing sfc wave and attendant cold
front. Rainfall/showers may then linger Fri/Sat as the upper trough
pattern exits the region to the e.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1218 PM CDT Sun Apr 30 2017

A line of strong to severe storms is moving northeast through
Marion/Winston Counties in AL and the northern part of the line
should impact KMSL in the next hour. The line should impact KHSV
around 21z. CIGS seem to be hovering around 3-5kft and should stay
there through the afternoon with slight lowering possible in any
heavy rain. Amendments may be necessary if CIGS drop lower than
forecast. An additional round of showers after 3-4z is possible. A
thunderstorm may accompany this but chances aren't high enough right
now to include in the TAFs.

Winds will stay strong today with gusts around 30kt outside of
thunderstorms. Wind diminish overnight to 10-15kt and increase to
25-30kt again on Monday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 10 PM CDT this evening for ALZ001>010-016.

TN...Wind Advisory until 10 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...BCC
SHORT TERM...LN
LONG TERM...09
AVIATION...LN

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 30, 1:11 PM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
111 PM CDT Sun Apr 30 2017

ALZ001>010-016-TNZ076-096-097-011130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
111 PM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A line of strong to severe thunderstorms will continue to move
east this afternoon across northern Alabama and Southern Middle
Tennessee. Damaging winds will be the main threat with these storms
along with short-lived tornadoes.

Another line of showers and strong to severe thunderstorms is
expected this evening into the overnight hours. Damaging winds will
again be the primary threat with this secondary line along the cold
front.

Rainfall of 2 to 3 inches is likely by Monday morning, with
locally higher amounts possible. This may produce brief localized
flooding.

Windy conditions are expected this afternoon and evening. South
winds of 20 to 25 mph will gust up to 40 mph at times. A Wind
Advisory is in effect until 10 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Later next week, scattered to numerous thunderstorms are expected
Wednesday into Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
ongoing.

20

In the hours before

Special weather statement, Apr 30, 12:14 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1214 PM CDT SUN APR 30 2017

ALZ001>003-301800-
Lauderdale AL-Franklin AL-Colbert AL-
1214 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
WESTERN FRANKLIN COUNTIES UNTIL 100 PM CDT...

At 1214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Red Bay to 6 miles west of Weston. Movement was
north at 75 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Florence, Sheffield, Tuscumbia, Red Bay, J P Coleman State Park,
Cherokee, St. Florian, Underwood-Petersville, Belgreen and Vina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 8756 3431 8789 3432 8817 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 1714Z 197DEG 64KT 3446 8812 3418 8815

Stumpf
Local storm report, Apr 30, 12:46 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1246 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     NON-TSTM WND DMG 3 NNE UNDERWOOD-PETERSV 34.92N 87.68W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN BLOCKING THE ROAD.

&&
Local storm report, Apr 30, 1:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     5 N UNDERWOOD-PETERSVIL 34.95N 87.70W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON A HOUSE ON CR 8 IN FLORENCE.

0110 PM     TSTM WND DMG     1 E RUSSELLVILLE        34.51N 87.71W
04/30/2017                   FRANKLIN           AL   EMERGENCY MNGR

            TREE DOWN.

0110 PM     TSTM WND DMG     2 ENE SAINT FLORIAN     34.87N 87.59W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN.

1243 PM     NON-TSTM WND DMG 3 NNE UNDERWOOD-PETERSV 34.92N 87.68W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN BLOCKING THE ROAD.

1220 PM     TSTM WND DMG     6 SSE WATERLOO          34.84N 88.00W
04/30/2017                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN ON POWER LINES AT 4379 LANE
            SPRINGS ROAD.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:30 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall64 hr
Apr 30, 12:14 PM CDTSpecial Weather StatementHUNColbert, Franklin, Lauderdale46 min
Apr 30, 12:51 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale39 min
Apr 30, 12:55 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence50 min
Apr 30, 1:28 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence32 min
Apr 30, 1:38 PM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone, Morgan52 min
Apr 30, 1:52 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Limestone, Morgan38 min
Apr 30, 1:56 PM CDTTornado WarningHUNLauderdale, Limestone19 min
Apr 30, 2:09 PM CDTTornado WarningHUNCullman, Morgan21 min
Apr 30, 2:21 PM CDTSevere Thunderstorm WarningHUNCullman, Limestone, Madison, Marshall, Morgan39 min
Apr 30, 2:54 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison, Marshall66 min
Apr 30, 3:58 PM CDTSpecial Weather StatementHUNDeKalb, Jackson47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.